Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 20, 2020, 5:35 PM MDT for Meagher County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2020, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 20, 2020, 6:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Meagher County, MT
The radar
The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:05 PM MDT | HAIL 0.7 | 20 Wnw White Sulphur Sp, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 2427 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WUUS55 KTFX 202335
SVRTFX
MTC059-210000-
/O.NEW.KTFX.SV.W.0063.200820T2335Z-200821T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
535 PM MDT Thu Aug 20 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Meagher County in central Montana...
* Until 600 PM MDT.
* At 535 PM MDT, a severe thunderstorm was located 18 miles northwest
of White Sulphur Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort
Logan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4657 11133 4661 11134 4662 11132 4664 11134
4675 11137 4685 11079 4658 11074
TIME...MOT...LOC 2335Z 262DEG 28KT 4668 11125
HAIL...1.25IN
WIND...60MPH
$$
SC2 follow-up statements
050
WWUS55 KTFX 202348
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
548 PM MDT Thu Aug 20 2020
MTC059-210000-
/O.CON.KTFX.SV.W.0063.000000T0000Z-200821T0000Z/
Meagher MT-
548 PM MDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL MEAGHER COUNTY...
At 548 PM MDT, a severe thunderstorm was located 13 miles northwest
of White Sulphur Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4657 11117 4659 11119 4661 11123 4664 11124
4677 11124 4685 11079 4658 11074
TIME...MOT...LOC 2348Z 262DEG 28KT 4669 11110
HAIL...1.00IN
WIND...60MPH
$$
SC611
WWUS55 KTFX 202357
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
557 PM MDT Thu Aug 20 2020
MTC059-210007-
/O.EXP.KTFX.SV.W.0063.000000T0000Z-200821T0000Z/
Meagher MT-
557 PM MDT Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEAGHER COUNTY WILL
EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4657 11117 4659 11119 4661 11123 4664 11124
4677 11124 4685 11079 4658 11074
TIME...MOT...LOC 2357Z 262DEG 28KT 4670 11103
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:11 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 2:11 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 211 PM MDT Thu Aug 20 2020 .SYNOPSIS... Showers and thunderstorms will track east across the region through this evening with some storms producing strong winds in addition to lightning and localized rainfall. Very warm and dry conditions return for Friday through Monday with some cooling likely by mid to late next week. && .DISCUSSION... Rest of Today through Friday...Shortwave trough moving into the Northern Rockies this afternoon will continue east-northeast across MT tonight. Thunderstorms development is underway across the mountains as of early this afternoon and coverage expected to increase as the shortwave moves east. Greatest instability and potential for organized storm updrafts with hail and locally heavy rain, in addition to strong winds will exist early this afternoon with initial storms, with a transition to more of a widespread thunderstorm wind threat as storms track east into this evening. The upper level ridge, centered over the Great Basin/SW US, quickly rebuilds northward on Friday with SW flow aloft bringing a return to warm and dry conditions. Saturday through Thursday...Overall, expect very warm to hot afternoon temperatures to continue through much of next week. With weak areas of monsoonal moisture rotating through the region, there will be the chance for a passing thunderstorm, but no significant widespread rainfalls are forecast for our region at this time during the extended period. Brusda && .AVIATION... Updated 1140 AM MDT Thu Aug 20 2020 (18Z TAF Period) Thunderstorms should develop early this afternoon initially near the western and SW MT mountains and track east with increasing coverage through late this afternoon before exiting the region this evening. Greatest impact from storms will be strong outflow winds, though brief MVFR ceilings and rain may impact some some terminals as well. An elevated layer of smoke/haze covers much the the area but visibility remains largely greater than 6SM, except in closer proximity to any local wildland fires. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Thunderstorm and lightning coverage will be fairly high through early this evening. Though wetting rain is anticipated with most storms, the potential for new lightning starts exists as well as impacts from strong and erratic outflow winds from thunderstorm activity, and a Red Flag Warning continues through this evening. Warm, dry and sunny conditions redevelop on Friday and continue through the weekend with daytime temperatures and dryness peaking again on Monday. Nighttime humidity recovery is also likely to become quite poor at mid to higher elevations again late this weekend. A weather disturbance moving through SW Canada on Saturday could bring a period of enhanced afternoon winds with gusts around 25 mph, particularly across portions the plains of north-central MT. Otherwise, winds look to remain below critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 88 58 91 / 40 0 0 0 CTB 51 86 55 84 / 20 0 0 0 HLN 54 90 56 92 / 30 0 0 0 BZN 51 90 53 94 / 30 0 0 0 WYS 36 84 38 88 / 10 0 0 0 DLN 49 87 50 89 / 10 0 0 0 HVR 57 89 58 95 / 30 0 0 0 LWT 54 86 57 91 / 60 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 20, 5:05 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Great Falls MT 505 PM MDT Thu Aug 20 2020 MTZ015-202330- Madison- 505 PM MDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MADISON COUNTY... At 505 PM MDT, a strong thunderstorm was located 15 miles south of Virginia City, moving east at 20 mph. Winds in excess of 30 mph, half inch hail, and heavy rain are possible with this storm. This storm will remain over mainly rural areas of south central Madison County. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4496 11208 4513 11217 4528 11178 4503 11165 TIME...MOT...LOC 2305Z 249DEG 17KT 4508 11203 SC
Local storm report, Aug 20, 5:06 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL RAYNESFORD 47.27N 110.73W
08/20/2020 M1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
DURING A PERIOD OF TIME FROM 450 PM TO 500
PM DIME TO QUARTER-SIZE HAIL FELL, ALONG
WITH A TORRENTIAL DOWNPOUR OF LARGE RAIN
DROPS. SPOTTER REPORTS THE GROUND PARTIALLY
COVERED WITH HAIL.
&&
JAFSpecial weather statement, Aug 20, 5:06 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Great Falls MT 506 PM MDT Thu Aug 20 2020 MTZ012-013-050-051-202345- Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT- 506 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN... WESTERN FERGUS...SOUTH CENTRAL CHOUTEAU AND EASTERN CASCADE COUNTIES UNTIL 545 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near Geyser, or 18 miles northwest of Stanford, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stanford and Geyser. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4722 11070 4740 11068 4747 11018 4712 11019 TIME...MOT...LOC 2306Z 266DEG 22KT 4729 11056 CMC
Local storm report, Aug 20, 5:16 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 4 NNW FLOWEREE 47.78N 111.08W
08/20/2020 M0.30 INCH CHOUTEAU MT TRAINED SPOTTER
HEAVY RAIN REPORT OF 0.30 INCHES WITHIN A 5
MINUTE PERIOD OF TIME. ALSO, PEA-SIZE HAIL
MEASURED, AND WIND GUSTS OF 40 TO 50 MPH
ESTIMATED.
&&
JAFSpecial weather statement, Aug 20, 5:17 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Great Falls MT 517 PM MDT Thu Aug 20 2020 MTZ015-055-202345- Madison-Gallatin- 517 PM MDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND CENTRAL GALLATIN COUNTIES... At 517 PM MDT, a strong thunderstorm was located 15 miles northeast of Ennis, or 24 miles southwest of Bozeman, moving northeast at 30 mph. Winds in excess of 30 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Gallatin Gateway, Four Corners and Bozeman Hot Springs. This includes Highway 191 between mile markers 65 and 84. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4536 11148 4550 11163 4576 11122 4554 11100 TIME...MOT...LOC 2317Z 234DEG 25KT 4548 11147 SC
Local storm report, Aug 20, 5:20 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 W RAYNESFORD 47.27N 110.75W
08/20/2020 M1.00 INCH JUDITH BASIN MT PUBLIC
IMAGE POSTED ON TWITTER.
&&
SACThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 29 min |
| Aug 19, 6:34 PM MDT | Special Weather Statement | TFX | Beaverhead | 26 min |
| Aug 19, 6:43 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| Aug 19, 6:49 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Aug 19, 7:06 PM MDT | Special Weather Statement | TFX | Beaverhead | 24 min |
| Aug 19, 7:23 PM MDT | Special Weather Statement | TFX | Gallatin | 22 min |
| Aug 19, 7:29 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 19, 7:43 PM MDT | Special Weather Statement | TFX | Gallatin | 17 min |
| Aug 19, 7:46 PM MDT | Special Weather Statement | TFX | Beaverhead | 29 min |
| Aug 19, 8:23 PM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Glacier, Hill, Liberty and 3 more | 25 hr |
| Aug 19, 8:42 PM MDT | Special Weather Statement | TFX | Gallatin | 33 min |
| Aug 20, 1:41 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 20, 1:44 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 20, 2:03 PM MDT | Special Weather Statement | TFX | Teton | 42 min |
| Aug 20, 2:22 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 38 min |
| Aug 20, 2:29 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Aug 20, 2:40 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 20, 2:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 52 min |
| Aug 20, 2:55 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Pondera, Teton, Toole | 35 min |
| Aug 20, 3:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 56 min |
| Aug 20, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Liberty, Pondera, Teton, Toole | 32 min |
| Aug 20, 3:55 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Aug 20, 3:57 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 20, 4:08 PM MDT | Special Weather Statement | TFX | Cascade | 22 min |
| Aug 20, 4:10 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Aug 20, 4:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 28 min |
| Aug 20, 4:25 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Aug 20, 4:28 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 20, 4:30 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Aug 20, 4:31 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| Aug 20, 4:35 PM MDT | Special Weather Statement | TFX | Chouteau | 25 min |
| Aug 20, 4:45 PM MDT | Special Weather Statement | TFX | Gallatin | 15 min |
| Aug 20, 4:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Aug 20, 4:49 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Aug 20, 4:54 PM MDT | Special Weather Statement | TFX | Chouteau | 36 min |
| Aug 20, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 21 min |
| Aug 20, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Lewis and Clark, Meagher | 32 min |
| Aug 20, 5:05 PM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Aug 20, 5:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Aug 20, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 31 min |
| Aug 20, 5:17 PM MDT | Special Weather Statement | TFX | Gallatin | 28 min |
| Aug 20, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 38 min |
| Aug 20, 5:38 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Aug 20, 5:39 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Aug 20, 5:40 PM MDT | Special Weather Statement | TFX | Chouteau | 35 min |
| Aug 20, 5:45 PM MDT | Special Weather Statement | TFX | Hill | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.